Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 111, NWS Midland/Odessa, TX

August 15, 2005Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2005, 11:56 PM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 11:56 PM CDT (04:56 UTC)
Expired
Aug 16, 2005, 3:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 160458
FFWMAF
TXC335-160800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1156 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 300 AM CDT

* AT 1153 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT     
  SEVERAL COUNTY ROADS REMAINED FLOODED ACROSS THE COUNTY. COUNTY    
  ROADS 145...147...AND 149 REMAINED CLOSED IN NORTHEASTERN MITCHELL 
  COUNTY DUE TO HIGH WATER...WITH A BRIDGE ON COUNTY ROAD 149 AT     
  LONE WOLF CREEK BLOCKED OFF DUE TO HIGH WATER. SEVERAL CREEK BEDS  
  THAT ARE USUALLY DRY WERE SWOLLEN WITH FLOOD WATERS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3213 10114 3213 10070 3248 10069 3249 10113

$$
1 follow-up statement
000 
WGUS74 KMAF 160726
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 AM CDT TUE AUG 16 2005

TXC335-160800-
MITCHELL-
220 AM CDT TUE AUG 16 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
MITCHELL COUNTY...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT RAINFALL OVER EASTERN MITCHELL COUNTY. ALTHOUGH HEAVY 
RAINFALL HAS MOVED EAST OF THE WARNED AREA... RUNOFF FROM PREVIOUS 
HEAVY RAINS WILL CONTINUE TO POSE A FLASH FLOOD THREAT THROUGH 3 AM 
CDT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3213 10114 3213 10070 3248 10069 3249 10113

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:39 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 15, 8:39 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CDT MON AUG 15 2005

.UPDATE...
CONVECTION/HEAVY RAINFALL IS ON THE WANE OVER THE ENTIRE CWFA ATTM.
HOWEVER...SIGNIFICANT FLASH FLOODING REMAINS OVER PARTS OF MITCHELL
COUNTY WHERE RUNOFF IS SUFFICIENT TO TURN COUNTY ROADS INTO RIVERS
AND THREATEN AT LEAST ONE BRIDGE IN RURAL SECTIONS OF THE COUNTY.

PRIMARY EDITS MADE TO GRIDDED/FORECAST PRODUCTS FOR THIS UPDATE WILL
BE A RE-ORIENTATION OF POPS AND A TRIMMING OF THE FLASH FLOOD
WATCH...REMOVING THE BIG BEND REGION.

VAPOR IMAGERY DEPICTS MID/UPPER LEVEL DRY AIR SPREADING OVER THE
WESTERN HALF OF THE FA WITH THE SUBTROPICAL MOISTURE PLUME BEING
SHIFTED EAST. SURFACE ANALYSIS INDICATES THE STALLED FRONTAL
BOUNDARY REMAINS DEFINED IN VICINITY OF THE LOWER TRANS PECOS/
SOUTHEASTERN BASIN. MODEL SOLUTIONS DEPICT A MODEST LOW LEVEL JET
DEVELOPING TONIGHT...WITH THE CONVERGENT NOSE OF THIS FEATURE
GENERALLY JUXTAPOSITIONED WITH THE FRONTAL BOUNDARY.

A COMPLEX OF CONVECTION MAY INITIATE ALONG/JUST NORTH OF THE
BOUNDARY OVERNIGHT...AS WEAK UPGLIDE ASCENT COMMENCES IN ASSOCIATION
WITH THE PROGGED LLJ. PRECIP EFFICIENCIES WILL REMAIN VERY HIGH OVER
THE EASTERN FA BEFORE THE SUBTROPICAL MOIST PLUME SHIFTS TO THE
EAST. IN ADDITION SOILS ARE SATURATED WITH DOPPLER RADAR STORM TOTAL
PRECIP ESTIMATES INDICATING WIDESPREAD 4-6 INCH AMOUNTS OVER THE
SOUTHEASTERN BASIN WITH SCATTERED POCKETS OF 8-10 INCH AMOUNTS OVER
THE EASTERN BASIN AND WESTERN LOW ROLLING PLAINS. THEREFORE WILL
MAINTAIN THE CURRENT FLASH FLOOD WATCH OVER THE EASTERN ZONES.

&&

.HYDROLOGY...
RECORD FLOODING ALONG THE COLORADO RIVER SOUTHEAST OF GAIL
/NON-FORECAST POINT/ HAS SUBSIDED BUT STILL IN FLOOD. RIVER
FLOODING WILL CONTINUE ALONG THE RIO GRANDE AND COLORADO
THROUGH TUESDAY AFTERNOON/EVENING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...HOWARD...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...AND UPTON.

&&

67/10
Hazardous weather outlook, Aug 15, 2:25 PM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT MON AUG 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT MON AUG 15 2005 /125 PM MDT MON AUG 15 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
MODERATE TO HEAVY RAINFALL WILL CONTINUE TONIGHT ACROSS MUCH OF
THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND REGIONS.
RECENT WIDESPREAD HEAVY RAINS HAVE SATURATED SOILS AND ANY
ADDITIONAL RAINFALL WILL GENERATE RUNOFF AND CONTRIBUTE TO QUICK
FLOODING IN RURAL AND URBAN AREAS. ELEVATED LEVELS ALONG THE RIO
GRAND AND COLORADO RIVERS HAVE BEEN OBSERVED AND FLOODING WILL
CONTINUE TO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCE OF THUNDERSTORMS TUESDAY WILL CONTINUE A LOCALIZED FLASH
FLOOD THREAT WITH DECREASING PRECIPITATION CHANCES THROUGH THE
REMAINDER OF THE WEEK. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE
WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS TONIGHT THROUGH
TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 15, 6:31 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT MON AUG 15 2005

NMZ027>029-033-034-TXZ045-046-050-051-058>060-067-258-160100-
ANDREWS-CENTRAL LEA COUNTY-DAWSON-EDDY COUNTY PLAINS-GAINES-
GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-MARTIN-
NORTHERN LEA COUNTY-REEVES COUNTY AND UPPER TRANS PECOS-
SOUTHERN LEA COUNTY-WARD-WINKLER-
631 PM CDT (531 PM MDT) MON AUG 15 2005

...TROPICAL FUNNEL CLOUDS POSSIBLE OVER SOUTHEAST NEW MEXICO...
   THE UPPER TRANS PECOS...AND NORTHERN PERMIAN BASIN THIS
   EVENING...

A SPOTTER IN SOUTHEAST NEW MEXICO REPORTED OF A TROPICAL FUNNEL CLOUD
4 MILES WEST OF LOCO HILLS AND 15 MILES SOUTH OF LOCO HILLS AT 630
PM CDT (530 PM MDT). NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS OVER THESE AREAS...MOVING
NORTHEAST AT 10 MPH.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF SHORT LIVED FUNNEL
CLOUDS. THESE FUNNELS ARE TYPICALLY ASSOCIATED WITH RAPIDLY
DEVELOPING CELLS IN VICINITY OF LOCAL WIND SHIFT LINES AND A VERY
MOIST AIRMASS SIMILAR TO TODAY/S ENVIRONMENT.

SUCH FUNNEL CLOUDS TYPICALLY POSE NO HAZARD. HOWEVER...THEY
OCCASIONALLY DO TOUCH DOWN WITH LITTLE OR NO WARNING. SUCH EVENTS ARE
REFERRED TO AS LANDSPOUTS...AND THEY APPEAR AS A LARGE DUST DEVIL AND
MAY CONTAIN WINDS UP TO 60 MPH. MINOR DAMAGE COULD OCCUR.

IF A FUNNEL CLOUD...OR A LANDSPOUT...IS SIGHTED NEAR YOUR LOCATION
YOU SHOULD SEEK SHELTER IN A STURDY BUILDING.  AVOID OPEN AREAS WHERE
DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNEL CLOUDS TOUCH THE
GROUND.
Special weather statement, Aug 15, 6:35 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT MON AUG 15 2005

NMZ027>029-033-034-TXZ045-046-050-051-058>060-067-258-160100-
ANDREWS-CENTRAL LEA COUNTY-DAWSON-EDDY COUNTY PLAINS-GAINES-
GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-MARTIN-
NORTHERN LEA COUNTY-REEVES COUNTY AND UPPER TRANS PECOS-
SOUTHERN LEA COUNTY-WARD-WINKLER-
635 PM CDT (535 PM MDT) MON AUG 15 2005

...TROPICAL FUNNEL CLOUDS POSSIBLE OVER SOUTHEAST NEW MEXICO...
   THE UPPER TRANS PECOS...AND NORTHERN PERMIAN BASIN THIS
   EVENING...

A SPOTTER IN SOUTHEAST NEW MEXICO REPORTED A TROPICAL FUNNEL CLOUD 4
MILES WEST OF LOCO HILLS AND ANOTHER 15 MILES SOUTH OF LOCO HILLS AT
630 PM CDT (530 PM MDT). NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER THESE AREAS...
MOVING NORTHEAST AT 10 MPH.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF SHORT LIVED FUNNEL
CLOUDS. THESE FUNNELS ARE TYPICALLY ASSOCIATED WITH RAPIDLY
DEVELOPING CELLS IN VICINITY OF LOCAL WIND SHIFT LINES AND A VERY
MOIST AIRMASS SIMILAR TO TODAY/S ENVIRONMENT.

SUCH FUNNEL CLOUDS TYPICALLY POSE NO HAZARD. HOWEVER...THEY
OCCASIONALLY DO TOUCH DOWN WITH LITTLE OR NO WARNING. SUCH EVENTS ARE
REFERRED TO AS LANDSPOUTS...AND THEY APPEAR AS A LARGE DUST DEVIL AND
MAY CONTAIN WINDS UP TO 60 MPH. MINOR DAMAGE COULD OCCUR.

IF A FUNNEL CLOUD...OR A LANDSPOUT...IS SIGHTED NEAR YOUR LOCATION
YOU SHOULD SEEK SHELTER IN A STURDY BUILDING.  AVOID OPEN AREAS WHERE
DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNEL CLOUDS TOUCH THE
GROUND.
Local storm report, Aug 15, 8:28 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      BIG LAKE                31.19N 101.46W
08/15/2005                   REAGAN             TX   LAW ENFORCEMENT

            WATER COVERING ROADS IN BIG LAKE AND ON STATE ROUTE 137
            AT MILE MARKER 400.

0640 AM     FLASH FLOOD      8 E MIDLAND             32.00N 101.94W
08/15/2005                   MIDLAND            TX   BROADCAST MEDIA

            LOCAL TV FORECASTER REPORTS BARRICADES UP ON COUNTY ROAD
            1150 BETWEEN STATE HIGHWAY 158 AND STATE HIGHWAY 137 IN
            EASTERN MIDLAND COUNTY.

1045 AM     FLASH FLOOD      21 S MIDLAND            31.70N 102.08W
08/15/2005                   MIDLAND            TX   BROADCAST MEDIA

            LOCAL TV FORECASTER REPORTED FLOODING ON STATE HIGHWAY
            349 AT FARM TO MARKET ROAD 1379. WATER WAS COMING INTO
            HIS DADS HOME.

1111 AM     FLASH FLOOD      MIDKIFF                 31.63N 101.84W
08/15/2005                   UPTON              TX   BROADCAST MEDIA

            ONE FOOT OF WATER ON FARM TO MARKET ROAD 2401.

1114 AM     FLASH FLOOD      8 N RANKIN              31.34N 101.94W
08/15/2005                   UPTON              TX   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 349 IN SEVERAL PLACES ACROSS THE
            COUNTY.

1130 AM     FLASH FLOOD      13 SW GARDEN CITY       31.74N 101.64W
08/15/2005                   GLASSCOCK          TX   LAW ENFORCEMENT

            LOW WATER CROSSINGS ON TX HIGHWAY 137 BETWEEN FARM TO
            MARKET ROAD 2401 AND TX HIGHWAY 158 ARE FLOODED.

1154 AM     FLASH FLOOD      5 W CRANE               31.39N 102.43W
08/15/2005                   CRANE              TX   PUBLIC

            WATER OVER THE INTERSECTION OF TEXAS STATE HIGHWAY 329
            AND FARM TO MARKET ROAD 1601.

0120 PM     FLASH FLOOD      28 NW BIG LAKE          31.48N 101.79W
08/15/2005                   UPTON              TX   LAW ENFORCEMENT

            WATER IS OVER THE ROADS IN NORTHERN REAGAN COUNTY.

0125 PM     FLASH FLOOD      CRANE                   31.39N 102.35W
08/15/2005                   CRANE              TX   LAW ENFORCEMENT

            WATER STILL COVERING LOW WATER CROSSINGS ACROSS THE
            COUNTY.

0129 PM     FLASH FLOOD      15 S MIDLAND            31.78N 102.08W
08/15/2005                   MIDLAND            TX   BROADCAST MEDIA

            LOCAL MEDIA TEAM ON STATE HIGHWAY 349 REPORTED 3 FEET OF
            WATER OVER THE ROAD.

0129 PM     FLASH FLOOD      MIDKIFF                 31.63N 101.84W
08/15/2005                   UPTON              TX   BROADCAST MEDIA

            LOCAL BROADCAST MEDIA REPORTED THAT THE TEXAS DEPARTMENT
            OF TRANSPORTATION CLOSED FARM TO MARKET ROAD 1357 NEAR
            MIDKIFF. REPORTED 2 FEET OF WATER OVER THE ROAD.

0407 PM     FLASH FLOOD      13 W GARDEN CITY        31.87N 101.70W
08/15/2005                   GLASSCOCK          TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED ONE AND A HALF FEET OF WATER
            OVER STATE HIGHWAY 137 AND STATE HIGHWAY 158.

0450 PM     FLASH FLOOD      1 N WESTBROOK           32.37N 101.01W
08/15/2005                   MITCHELL           TX   PUBLIC

            WATER OVER LOW WATER CROSSINGS ON COUNTY ROADS. WATER IS
            ALSO ACCUMULATING UNDER OVERPASSES ON INTERSTATE 20.

0647 PM     FLASH FLOOD      COLORADO CITY           32.40N 100.86W
08/15/2005                   MITCHELL           TX   LAW ENFORCEMENT

            MITCHELL COUNTY ROADS 145, 147, AND 149 ARE FLOWING LIKE
            A RIVER IN NORTHEASTERN PARTS OF THE COUNTY. THEY ARE
            BEING BARRICADED AT THIS TIME.

0752 PM     FLASH FLOOD      COLORADO CITY           32.40N 100.86W
08/15/2005                   MITCHELL           TX   LAW ENFORCEMENT

            FLOODING ALONG MITCHELL COUNTY ROADS 145, 147, AND 149
            CONTINUES AND THE BRIDGE OVER LONE WOLF CREEK IS
            THREATENED.

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:06 PM CDTFlash Flood WarningMAFScurry3 hr
Aug 16, 4:58 AM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 16, 5:21 AM CDTFlash Flood WarningMAFMitchell4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.